Primary Evaluation and Management of Statin Therapy Complications

Dean A. Seehusen, MD, MPH, FAAFP; Chad A. Asplund, MD; Dawn R. Johnson, DO; Kevin Horde, A. DO

Disclosures

South Med J. 2006;99(3):250-254. 

In This Article

Therapeutic Options

In patients with myalgias without CK elevations, continuing therapy at the same or lower dose, with increased frequency of monitoring is a reasonable option as long as their symptoms are tolerable and not progressive. This may be the wisest alternative in patients at high risk for vascular events.[19] Alternatively, the current statin can be stopped and restarted after resolution of symptoms.[5] Some providers may choose to try an alternative statin or another class of medications altogether.[3] These same options exist for those patients with mild or moderate elevations in CK levels. If therapy is continued despite CK elevation, patients should be warned to stop their medication if they develop brown urine or if their symptoms suddenly worsen.

Statin-induced muscle abnormalities generally resolve in a few days to a few weeks after discontinuation of the drug.[13] There have been isolated cases of persistent CK elevations for months to years.[6] With myalgia or myositis, many patients will tolerate reintroducing the same statin after symptoms resolve.[5] Reintroduction should be at a lower dose if possible.

In patients with marked elevation of CK levels or myoglobinuria, statin therapy should be discontinued at once and the patient should be evaluated for evidence of renal failure. Patients with rhabdomyolysis and renal failure should be admitted to the hospital for further management. In patients without renal failure, it is reasonable to follow them as outpatients until resolution. It is unclear if these patients should be restarted on statin therapy. This decision should be made on an individualized basis, carefully weighing risks and benefits of further statin therapy.[3,5]

processing....